Wisconsin, 2018

Flooding in Wisconsin, September 20, 2018

September 20, 2018 · NWS ARX · 3 events in 1 county or zone

Thunderstorms with locally heavy rains moved across portions of southwest Wisconsin during the late evening of September 19th into the early morning of the 20th. These storms mainly impacted Grant County where rainfall totals ranged from 2 to 4 inches, with locally higher amounts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$349,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms with locally heavy rains moved across portions of southwest Wisconsin during the late evening of September 19th into the early morning of the 20th. These storms mainly impacted Grant County where rainfall totals ranged from 2 to 4 inches, with locally higher amounts. The main impact from the heavy rain was some water over a few county roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 19, 10:00 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 19, 10:00 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1100 PM CDT Wed Sep 19 2018

.SHORT TERM...(This evening through Thursday night)
Issued at 246 PM CDT Wed Sep 19 2018

This will be a very active period across the region. Surface
analysis this afternoon shows a warm front across northern
Missouri with an area of low pressure over eastern Colorado.
Surface dew points have climbed into the lower 70s along and south
of the warm front. This warm front will be a major player for
tonight as a short wave trough coming out of the Rockies this
afternoon moves over the region and interacts with the front. The
low level moisture transport will rapidly increase this evening
ahead of the approaching short wave trough with several runs of
the RAP suggesting this will be focused over northeast Iowa into
southwest Wisconsin. With the forcing from the short wave trough,
expecting to see convection develop late this afternoon over
southwest Minnesota and rapidly develop east/southeast and become
focused on the nose of the low level moisture transport. These
features do not look to change much until late tonight when the
moisture transport looks to weaken and move off to the east.
Unfortunately, this set up looks to have a east/west line of
showers and storms over the southern portions of the area for a
good share of the night with a heavy rain/flash flood threat. More
information on this in the hydrology section below.

Once the short wave trough and moisture transport move off to the
east Thursday morning, the focus will quickly shift back to the
west with the next incoming short wave trough. This wave looks to
be much stronger and bring in a round of moderate pv advection in
the 500-300 mb layer late Thursday afternoon and evening. As this
wave approaches the region, the moisture transport will rapidly
refocus west of the area ahead of the approaching cold front. This
should then spread north/northeast ahead of the front and short
wave trough into eastern Minnesota and northern Wisconsin. This
will help to push the warm front into the area and the concern
becomes how far north this will progress. The atmosphere south of
the warm front looks like it will become capped off with only some
scattered storms possible. A surface low will translate north
along the cold front and create a triple point as it drags the
warm front north with. Right along the warm front, the 19.12Z NAM
shows up to 2000 J/Kg of ML CAPE in place from southeast Minnesota
into western Wisconsin during the late afternoon and evening. In
this area, there will be lots of shear to work with. 0-3 km values
should be on the order of 40 to 45 knots with almost all of this
residing in the lowest 0-1 km layer. The shear does continue to
increase with height with 50 to 55 knots along and north of the
warm front. As the convection develops in the afternoon, there is
the possibility of some discrete cells that will pose a tornado
threat before the activity forms into a more linear structure.
Once this happens, the main threat will transition to damaging
winds, but due to the large amounts of low level shear, there will
continue to be a threat for embedded tornadoes. SPC has already
upgraded the outlook for Thursday to enhanced north of the cap.
All this activity will then come to an end Thursday night as the
cold front sweeps across the region with the short wave trough.
While there could be some periods of heavy rain with the storms
Thursday afternoon/night, these look to be progressive enough to
not pose much of a flooding threat. However, that could and will
need to be revisited after the rain tonight.

.LONG TERM...(Friday through Wednesday)
Issued at 246 PM CDT Wed Sep 19 2018

Once the system moves by the area Thursday night, the upper level
flow looks to go zonal through the weekend until another trough
moves across the Upper Midwest to start next week. This system
looks to push a cold front across the region with a chance for
some showers and a few storms Monday and Tuesday. Temperatures
will be cooler for this entire period with highs generally in the
60s to lower 70s with overnight lows mainly in the 45 to 55 range.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1100 PM CDT Wed Sep 19 2018

Wet, stormy period with cold/warm front interaction with upper level
shortwaves and a summery airmass to fire periods of showers and
storms through Thu evening. Heavy rain with the stronger storms with
potential for strong/severe storms late Thu afternoon/evening.

Cigs: expect generally around and sub 1kft through Thu morning, with
some improvement to potentially VFR later THU afternoon as a warm
front lifts north of the TAF sites. IFR/MVFR (LIFR?) could return
post the passage of the cold front for Thu night - GFS/NAM/RAP all
suggest a saturated 0.5-1 km layer would sink southward post the
front. Something to watch. Won't add to forecast for the moment.

WX/vsby: radar trends continue to hold most of the heavy rain/ts
threat south of I-90 and south of the TAF sites. Matches well with
NSSL WRF and HRRR starting to pick up on it. Could leave KRST/KLSE
mostly with shra and isold T. May trend forecast this way, shra with
vcts. Expect reductions mostly 2-4SM.

Pcpn will lighten up later Thu morning, with a break in the
afternoon before a line of strong (severe?) storms roll in with a
cold front Thu evening. Expect more reductions - although more brief
- with these storms.

Winds: generally southeast into Thu afternoon, swinging southwest
then northwest overnight THU with the passage of a cold front. Winds
will pick up quite a bit by Thu afternoon (some higher gusts) with
likely some enhanced gusts around any thunderstorm.

&&

.HYDROLOGY...
Issued at 246 PM CDT Wed Sep 19 2018

No additional changes were made to the flash flood watch. As the
storms get going this evening and overnight, they will be working
in excellent conditions to produce repeated rounds of heavy rain.
The band is expected to lay out east/west on the nose of the low
moisture transport with the models continuing to show a strong
band of low moisture convergence across northeast Iowa into
southwest Wisconsin. An axis of 2+ inches of precipitable water
should reside from southern Minnesota across northeast Iowa into
southwest Wisconsin where warm cloud depths will be in the 4 to
4.5 km range. Conservatively forecasting a axis of 2 to 3 inches
of rain from about the Austin area east/southeast toward the
Viroqua and Richland Center areas. Fully expect that there will be
much higher local rainfall totals that could be near or exceed 6
inches. Expecting flash flood warnings to be issued tonight and
the severity of the flooding will depend on the rainfall amounts.
This flash flooding will then transition into areal and river
flooding that will likely impact the Upper Iowa, Turkey, Kickapoo
and Pine River basins. Forecasts for some of these sites based on
early qpf forecasts were already suggesting a high likelihood of
flooding and river flood warnings also look to be needed from this
event.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 7 PM CDT this evening through Thursday
     afternoon for WIZ032>034-041>044-053>055-061.

MN...Flash Flood Watch from 7 PM CDT this evening through Thursday
     afternoon for MNZ079-086>088-094>096.

IA...Flash Flood Watch from 7 PM CDT this evening through Thursday
     afternoon for IAZ008>011-018-019-029-030.

&&

SHORT TERM...04
LONG TERM...04
AVIATION....Rieck
HYDROLOGY...04
Hazardous weather outlook, Sep 19, 12:20 PM CST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
120 PM CDT Wed Sep 19 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-201200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
120 PM CDT Wed Sep 19 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota, northeast Iowa, and west central and central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Occasional showers and isolated thunderstorms will continue into the
evening. Heavy rain is the main threat that could lead to some
localized flooding.

A Flash Flood Watch is in effect for tonight. Several more inches of
rain could fall from additional, repeat thunderstorms overnight.
This will cause quick runoff and lead to flash flooding, as well as
rises on area streams and rivers. Mudslides could also occur in
hilly terrain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The potential for flash flooding will continue into Thursday.

More severe weather will occur from late Thursday afternoon into the
evening. Severe thunderstorms could produce damaging winds, hail, and
isolated tornadoes. Timing for storms would be roughly 5 to 10 pm
Thursday.

.SPOTTER INFORMATION STATEMENT...

Rainfall totals and any reports of flooding are appreciated.
Spotter activation may be needed on Thursday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled. Prepare for potential flooding impact over
the next 24 hours.

WIZ017-029-201200-
Taylor-Clark-
120 PM CDT Wed Sep 19 2018

This Hazardous Weather Outlook is for parts of north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Another round of storms is expected tonight. A few strong storms
could develop and produce hail, gusty winds, and rounds of heavy
rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Some thunderstorms Thursday morning could produce lingering heavy
rain and lightning. By Thursday evening, additional storms may be
severe with the main threats being damaging winds, hail, and
isolated tornadoes, in addition to heavy rain. Likely time for
severe weather would be mid evening.

.SPOTTER INFORMATION STATEMENT...

Rainfall totals and any reports of flooding are appreciated.
Spotter activation may be needed on Thursday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne/Shea

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Grant

When
September 20, 12:05 AM CST to 11:50 AM CST
Where
Grant County, 2.24 mi NE of Rockville to 2.54 mi NE of Rockville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.738, -90.643

Runoff from heavy rains pushed the Platte River out of its banks near Rockville. The river crested over two feet above the flood stage at 11.69 feet.

Flood, Grant

When
September 20, 1:20 AM CST to 10:55 PM CST
Where
Grant County, 0.36 mi ENE of Burton to 0.24 mi ENE of Burton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.722, -90.814

Runoff from heavy rains pushed the Grant River out of its banks near Burton. The river crested over four feet above the flood stage at 22.22 feet.

Flood, Grant

When
September 20, 5:42 AM CST to 7:45 AM CST
Where
Grant County, 1.71 mi SE of Bagley to 3.03 mi NW of Cassville
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$349,000
Reported by
Law Enforcement
Coordinates
42.880, -91.100

After thunderstorms with heavy rain moved across Grant County, a few county roads were covered with water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785881, 785880, 784843.